Tornadoes · United States · Florida · 2020
EF0 tornado, Merritt Is, Florida, August 16, 2020
This EF0 tornado ran 0.4 miles across Brevard County on August 16, 2020, touching down at 4:48 PM EDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 16, 2020
- Touchdown
- 4:48 PM EDT (20:48 UTC)
- Lifted
- 4:49 PM EDT (20:49 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- County
- Brevard County
- Touchdown point
- 28.365, -80.675
- Lift-off point
- 28.361, -80.669
- Record number
- 2008161448-01
What the Weather Service recorded
A waterspout developed over Sykes Creek during a strong thunderstorm, then moved onshore a small portion of Merritt Island, producing weak EF-0 tornado damage to a home located immediately adjacent to the creek.
Eyewitness reports indicated that a waterspout developed over Sykes Creek near a strong thunderstorm (however it was not raining at the time), then moved southeast and reached land less than a minute later. A NWS Storm Survey confirmed the circulation reached land toward the west end of Island Drive on North Merritt Island, where the strongest winds of the tornado occurred (EF-0, estimated winds 55-65 mph), removing a porch from the back yard of a home immediately adjacent to the creek. The tornado lifted the porch over the home and dropped it into the front yard. The tornado weakened as it traveled southeast for less than a half-mile, causing minor shingle, soffit and fence damage along it's short track.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Aug 16, 3:53 PM EDT, 55 minutes earlier.
Area forecast discussion, Aug 16, 3:53 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 353 PM EDT Sun Aug 16 2020 .DISCUSSION... Tonight-Mon...After a few rounds of showers earlier in the afternoon, thunderstorms started to develop. As the afternoon progresses and the southwest flow, diurnal heating and outflow boundaries combine additional storms will impact east central FL through early evening. As these dissipate or reach the Atlantic waters, partly skies will prevail through the overnight hours with lows dropping to the mid 70s. On Mon, similar weather pattern is expected. The Atlantic ridge will remain south of the area allowing for winds to remain from the southwest but lighter. Showers and thunderstorms will develop in the afternoon but will move slower, so localized heavier rain will be possible. Gusty winds and frequent lightning will also occur with these storms through early evening as they reach the coast and move offshore. Highs will reach the 90-94 range. Tue-Thu (previous modified)...A trough at the mid-upper levels will be stretching south over central U.S. on Tue and reach the Golf of Mexico on Wed. This will keep the mid level Atlantic ridge SE of the state, with the surface ridge axis staying across south Florida. The resultant deep layer SW flow will keep above normal coverage of diurnal convection in place for the next several days. Given the good model agreement/continuity, the forecast remains largely unchanged. However, POPs continue to split the difference between the NBM and ECX/MEX MOS, which is 20-30 percent lower. Max temps continue to run near to a tad above climo, with mins a few degrees above. Friday-Sunday (previous discussion)...Guidance continues to show the GOMEX trough filling and lifting put as the western flank of the Atlantic ridge rebuilds W-NW into Florida. In response to the pattern change, the surface reflection of the ridge lifts north from the Treasure Coast on Fri morning across the northern third of Florida Sat to near the FL-GA border Sun. Above normal shower/storm chances for one more day Fri however, have capped them at 70%. POPs were slightly increased for next weekend && .AVIATION... Additional showers and storms are expected to form this afternoon along the sea breeze and any outflow boundary collisions. Convection is expected to dissipate early to mid evening. Included TEMPO groups with MVFR CIGs and VIS with wind gust up to 20 kt for KLEE starting at 18Z, for KMCO, KSFB, and KISM starting at 19Z, for KDAB to KVRB starting at 20Z. Included VCSH for all sites starting at 23/00Z. VFR conditions outside of convection through the TAF period. Winds will be from the WSW/SSW at 5-10 kt for KMLB northward and along the interior sites, and from the SSE from KVRB southward at 5-10 kt due to the sea breeze already pushing inland. Tomorrow, winds will start off variable at around 5 kt before becoming SW at 5-10 kt by mid morning. Included VCSH for all sites starting at 15Z. Included VCTS starting at 18Z for KMCO. && .MARINE... Tonight...As afternoon convection exits the coast and move generally to the east over the coastal waters of east central FL through the evening, winds from the south will become westerly late in the night. Seas 1-3 ft and higher near any lingering storm. Monday-Thursday (previous discussion)...Persistent SW flow through much of the week with seas 2-3 ft near shore and 3-4 ft offshore. The main boating concern remains strong offshore-moving afternoon and early evening storms with local stronger winds, higher seas, and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 91 75 91 / 30 60 20 70 MCO 76 93 76 93 / 20 70 20 80 MLB 77 92 76 90 / 30 70 30 70 VRB 76 92 75 91 / 30 70 30 60 LEE 76 93 76 93 / 20 70 20 80 SFB 76 94 75 93 / 20 70 20 80 ORL 76 93 76 93 / 20 70 20 80 FPR 76 93 76 92 / 30 60 30 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Negron/Smith/Watson
Hazardous weather outlook, Aug 16, 10:54 AM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 1054 AM EDT Sun Aug 16 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-170100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1054 AM EDT Sun Aug 16 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...REST OF TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and isolated lightning storms are expected to develop late this morning and early this afternoon, initially along and west of the I-4 corridor. Then, storms becoming scattered to numerous across east central Florida through late afternoon. Storm motions will be east to northeast around 10 to 15 mph, pushing offshore into the evening hours. Main hazards will be frequent lightning, gusty winds up to 40 to 50 mph, and locally heavy rainfall. .FLOOD IMPACT... Storm motions around 10 to 15 mph will decrease the chance for showers and storms remaining over an area for an extended period of time. However, due to recent heavy rainfall from afternoon thunderstorms over the last several days, have included a Very Low risk of flooding across the area. Have also included a Low threat along the Treasure and southern Space Coasts, where southwesterly flow and pinned sea breeze convergence storms will be possible and may linger over an area longer than storms in other parts of east central Florida. Locally heavy rainfall totals around 2 inches will be possible in a short amount of time. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest through 4PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 35 knots will be possible this afternoon in and close to lightning storms. Storms will begin over inland areas, before drifting offshore this afternoon into this evening. Mariners on both inland lakes and on the Atlantic waters should watch for storms approaching from the west. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Above normal shower and lightning storm chances will continue through the end of the week, especially across the interior. Main hazards with any storms will continue to be frequent lightning, gusty winds, and torrential downpours. A Moderate Risk of rip currents looks to continue into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Negron/Leahy
In the hours before
Special weather statement, Aug 16, 3:08 PM EDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Melbourne FL 308 PM EDT Sun Aug 16 2020 FLZ045-046-162000- Orange FL-Seminole FL- 308 PM EDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE AND CENTRAL ORANGE COUNTIES UNTIL 400 PM EDT... At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over Conway, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Orlando, Oviedo, Winter Springs, Winter Park and Casselberry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2841 8143 2859 8145 2871 8115 2843 8104 TIME...MOT...LOC 1907Z 250DEG 18KT 2851 8135 Smith
Local storm report, Aug 16, 3:23 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
323 PM EDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
08/16/2020 M49 MPH ORANGE FL ASOS
KORL RECORDED A WIND GUST OF 43 KNOTS/49 MPH FROM THE SW.
&&
KELLYSpecial weather statement, Aug 16, 3:40 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT Sun Aug 16 2020
FLZ041-046-162030-
Seminole FL-Inland Volusia FL-
340 PM EDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE AND
SOUTHEASTERN VOLUSIA COUNTIES UNTIL 430 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chuluota, moving northeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chuluota, Geneva and Lake Harney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2866 8096 2864 8097 2863 8112 2872 8116
2879 8099
TIME...MOT...LOC 1940Z 241DEG 6KT 2868 8109
SmithSpecial weather statement, Aug 16, 4:23 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT Sun Aug 16 2020
FLZ047-141-147-162100-
Southern Brevard County FL-Coastal Volusia FL-
Northern Brevard County FL-
423 PM EDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN and CENTRAL BREVARD
COUNTY UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving northeast at 15 mph. Additional strong storms
will develop along a boundary collision between Mims and Rockledge.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach, Merritt Island and Cape
Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2832 8057 2814 8082 2847 8090
2847 8088 2848 8087 2851 8088 2851 8091
2879 8097 2887 8074 2860 8054 2845 8049
TIME...MOT...LOC 2021Z 220DEG 11KT 2861 8077
KellyThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 12:00Z
8.8 hours before the tornado, 21 km from the path. August 16, 2020.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 2409 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Cape Canaveral, FL (KXMR), 00:00Z
3.2 hours after it, 21 km from the path. August 17, 2020.
- Mixed-layer CAPE
- 2111 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 2701 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Patrick Afb/Cocoa B (COF), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:56 UTC | 88.7 | 76.6 | 90° 12 kt | 1013.5 | ||
| 19:56 UTC | 89.4 | 77 | 70° 10 kt | 1012.9 | ||
| 20:40 UTC | 87.8 | 75.2 | 80° 13 kt | 1012.2 | -RA VCTS | |
| 20:48 UTC | 86 | 77 | 80° 13 kt | 1012.5 | TS -DZ | |
| 20:53 UTC | 86 | 77 | 80° 14 kt | 1012.5 | TS | |
| 20:56 UTC | 86 | 76 | 90° 14 kt | 1012.5 | TS | |
| 21:13 UTC | 84.2 | 73.4 | 280° 14 kt | 25 | 1013.9 | +TSRA |
| 21:18 UTC | 82.4 | 73.4 | 300° 13 kt | 25 | 1013.5 | +TSRA |
| 21:28 UTC | 80.6 | 73.4 | 340° 18 kt | 26 | 1013.5 | TS |
| 21:34 UTC | 80.6 | 69.8 | 360° 15 kt | 26 | 1013.2 | TS |
| 21:53 UTC | 82.4 | 71.6 | 50° 7 kt | 1012.9 | TS -DZ | |
| 21:54 UTC | 82.4 | 71.6 | 60° 7 kt | 1012.9 | -DZ VCTS | |
| 21:56 UTC | 82 | 71 | 50° 8 kt | 1012.9 | -DZ VCTS | |
| 22:15 UTC | 82.4 | 69.8 | 40° 5 kt | 1013.2 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Melbourne radar (KMLB), 28 km away, was scanning. The volume nearest the touchdown began at 20:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:45 UTC | TSTM WND DMG | 4 Wsw Cape Canaveral | Brevard, FL | SPECTRUM NEWS 13 FORWARDED A REPORT OF DAMAGE TO A SHED ON THE 1500 BLOCK OF ANCHOR LANE IN MERRITT ISLAND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of August 16, 2020
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.